Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 69, NWS Aberdeen, SD

July 5, 2017Brown County, Spink County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 5, 2017, 7:08 PM CDT for Brown County, Spink County, South Dakota. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2017, 7:08 PM CDT (00:08 UTC)
Expired
Jul 5, 2017, 8:00 PM CDT
In force
52 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Brown County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 35 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 7:17 PM CDTTSTM WND DMGNorthville, SD5 EMPTY GRAIN BINS BLOWN OVER. THE ONE GRAIN BIN THAT CONTAINED OATS WAS STILL STANDING. REPORT VIA SOCIAL MEDIA.
Jul 5, 7:25 PM CDTHAIL 0.88Northville, SD6 TO 7 MINUTES OF HAIL. NICKEL SIZE. A 10 INCH DIAMETER TREE BRANCH WAS BROKEN WITH A LOT OF SMALLER BRANCHES DOWN. WINDS ESTIMATED TO BE 50 TO 55 MPH. SOME ROOF DAMAGE. AT 740 HAIL WAS STILL COVERING THE GROUND.
Jul 5, 7:55 PM CDTHAIL 1Ashton, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.1 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2370 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2753 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

872 
WUUS53 KABR 060008
SVRABR
SDC013-115-060100-
/O.NEW.KABR.SV.W.0069.170706T0008Z-170706T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
708 PM CDT WED JUL 5 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  South central Brown County in northeastern South Dakota...
  Northwestern Spink County in northeastern South Dakota...

* Until 800 PM CDT

* At 708 PM CDT, a severe thunderstorm was located over Mansfield, or
  18 miles south of Aberdeen, moving south at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Warner, Mellette, Northville, Ashton, Athol and Mansfield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4528 9868 4533 9847 4498 9823 4489 9862
TIME...MOT...LOC 0008Z 345DEG 25KT 4521 9856 

HAIL...1.25IN
WIND...60MPH
 
$$

Serr
2 follow-up statements
987 
WWUS53 KABR 060028
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
728 PM CDT WED JUL 5 2017

SDC013-060038-
/O.CAN.KABR.SV.W.0069.000000T0000Z-170706T0100Z/
Brown SD-
728 PM CDT WED JUL 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BROWN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4520 9867 4524 9841 4518 9837 4498 9823
      4489 9862
TIME...MOT...LOC 0028Z 349DEG 17KT 4512 9854 

$$

SDC115-060100-
/O.CON.KABR.SV.W.0069.000000T0000Z-170706T0100Z/
Spink SD-
728 PM CDT WED JUL 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN SPINK COUNTY...

At 728 PM CDT, a severe thunderstorm was located near Mellette, or 16
miles north of Redfield, moving south at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Mellette, Northville, Ashton and Athol. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4520 9867 4524 9841 4518 9837 4498 9823
      4489 9862
TIME...MOT...LOC 0028Z 349DEG 17KT 4512 9854 

HAIL...1.25IN
WIND...60MPH
 
$$

Serr
377 
WWUS53 KABR 060042
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
742 PM CDT WED JUL 5 2017

SDC115-060100-
/O.CON.KABR.SV.W.0069.000000T0000Z-170706T0100Z/
Spink SD-
742 PM CDT WED JUL 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN SPINK COUNTY...

At 742 PM CDT, a severe thunderstorm was located near Ashton, or 11
miles north of Redfield, moving south at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ashton and Athol. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4509 9865 4517 9836 4498 9823 4489 9862
TIME...MOT...LOC 0042Z 345DEG 23KT 4504 9851 

HAIL...1.25IN
WIND...60MPH
 
$$

Serr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 7:07 PM CDT, 1 minute earlier.

Area forecast discussion, Jul 5, 7:07 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Aberdeen SD
707 PM CDT Wed Jul 5 2017

.UPDATE...
Issued at 707 PM CDT Wed Jul 5 2017

Updated pops/thunderstorm chances across most of the CWA with the
widespread intensification of convection.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 259 PM CDT Wed Jul 5 2017

Temperatures have easily soared into the 90s and 100s across the
region this afternoon. A couple of isolated locations across the far
eastern CWA also have heat index values right at the 100 degree mark
due to very high humidity. Expect temperatures to climb several more
degrees in the dry air across the western CWA.

The forecast challenge for the rest of the evening will be
thunderstorm chances/or lack-there-of. CAM solutions try hard to
develop isolated convection during daytime heating hours, but it is
in a very weakly forced and highly capped environment. 700 MB
temperatures west of the James Valley are progged in the 10-12 C
range. So, just kept isolated chances in the far western CWA along a
weak surface trough, and isolated chances across the far northeast
CWA where the CAP is weaker. The best shot at thunderstorms will
likely be after 6Z when shortwave energy slides across North Dakota
developing a complex that may drop southeast and clip the far
northeast CWA. This may also be enhanced by a weak LLJ nosing into
the far northeast CWA. Kept pops in through the overnight hours to
cover this potential.

Thursday will again be hot and dry with high temperatures in the 90s
across much of the region. RH values will drop into the teens and
20s out west, and northerly winds will increase into the 15 to 20
mph range. Therefore will be monitoring fire weather conditions very
closely, as we may be nearing red flag warning criteria.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 259 PM CDT Wed Jul 5 2017

With surface high pressure over the region Thursday night, decided
to go a bit cooler than SuperBlend, which is typically too warm in
these scenarios. Opted to go more towards MET/MAV guidance, but not
quite as cool as we will be starting off the evening with rather hot
temperatures from the daytime. This high will drift across the
region Friday into Saturday, which looks to keep conditions dry. In
fact, much of the extended period looks to be dry with only small
chances for precip throughout. Models show various boundaries and
weak waves moving through the region, but nothing significant to
hang your hat on or anything that would lead to higher confidence in
precipitation in any given period during the extended time frame.
Temperatures look to remain hot through the period and have
increased highs a few degrees during days of hotter 850 mb temps.
Expect plenty of 90s and 100s during the period, with unfortunately,
not a lot of precipitation. It appears the drought conditions will
only expand and get worse.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 612 PM CDT Wed Jul 5 2017

VFR conditions for all terminals. Storms are likely to impact the
KABR/KMBG terminals early in the period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Connelly
SHORT TERM...Serr
LONG TERM...TMT
AVIATION...Connelly
Hazardous weather outlook, Jul 5, 3:04 PM CDT, 4 hours 4 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
304 PM CDT Wed Jul 5 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-062015-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
304 PM CDT Wed Jul 5 2017 /204 PM MDT Wed Jul 5 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Heat indices of 95 to 105 degrees can be expected today.

An isolated thunderstorm may develop late in the afternoon or
early evening and could become strong, although the best chance
for thunderstorms will be after midnight across far northeast
South Dakota and west central Minnesota as a system tracks
southeast out of North Dakota. Stronger storms may produce large
hail or damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The combination of breezy northerly winds, dry air, and warm
temperatures will produce high to very high fire danger for
counties along and west of the James River on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 5, 5:51 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
551 PM CDT WED JUL 5 2017

SDZ003-004-009-052330-
Walworth SD-Campbell SD-Corson SD-
551 PM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CORSON...
SOUTHWESTERN CAMPBELL AND NORTHWESTERN WALWORTH COUNTIES UNTIL 630 PM
CDT/530 PM MDT/...

At 551 PM CDT/451 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Mahto, or 9 miles southeast of Mclaughlin, moving
east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wakpala, Mahto and Indian Memorial Rec Area.

LAT...LON 4569 10080 4589 10069 4580 10025 4556 10044
TIME...MOT...LOC 2251Z 291DEG 20KT 4574 10066

Serr
Local storm report, Jul 5, 6:26 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
626 PM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             2 NW ABERDEEN           45.49N 98.52W
07/05/2017  E1.00 INCH       BROWN              SD   TRAINED SPOTTER

            JUST NORTH OF WYLIE PARK.

&&

KG
Local storm report, Jul 5, 6:29 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
629 PM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             5 E WAKPALA             45.65N 100.44W
07/05/2017  E0.88 INCH       CORSON             SD   PUBLIC

&&

KG
Local storm report, Jul 5, 6:32 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
632 PM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             2 N MINA                45.47N 98.75W
07/05/2017  E0.88 INCH       EDMUNDS            SD   EMERGENCY MNGR

&&

KG
Local storm report, Jul 5, 6:34 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
634 PM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND DMG     1 N MINA                45.46N 98.76W
07/05/2017                   EDMUNDS            SD   NWS EMPLOYEE

            TWO TREES DOWN. WINDS ESTIMATED TO BE 60 TO
            70 MPH.

&&

KG
Local storm report, Jul 5, 6:49 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
649 PM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             BATH                    45.47N 98.32W
07/05/2017  E1.00 INCH       BROWN              SD   LAW ENFORCEMENT

&&

KG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:31 PM CDTSpecial Weather StatementABRSpink44 min
Jul 5, 7:54 PM CDTSevere Thunderstorm WarningABRDewey, Stanley, Sully51 min
Jul 5, 7:54 PM CDTSevere Thunderstorm WarningABRSpink51 min
Jul 5, 8:02 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson21 min
Jul 5, 8:20 PM CDTSevere Thunderstorm WarningABRDewey, Hughes, Stanley, Sully40 min
Jul 5, 8:26 PM CDTSevere Thunderstorm WarningABREdmunds19 min
Jul 5, 8:32 PM CDTSevere Thunderstorm WarningABRSpink26 min
Jul 5, 8:45 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds30 min
Jul 5, 8:57 PM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley48 min
Jul 5, 9:01 PM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall30 min
Jul 5, 9:14 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde46 min
Jul 5, 9:27 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Jones, Lyman and 1 more78 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.